A dangerous strain of heroin with a “Game of Thrones” label has been circulating in Vermont and New Hampshire, where officials have counted nearly a dozen recent overdoses.
At least 10 people in Vermont had to be revived with naloxone, an opioid-reversal medication, over the weekend after they likely overdosed on the highly potent drug, health officials said Monday.
Vermont’s Department of Health said the strain of heroin is possibly laced with fentanyl, which makes the drug 50 times stronger. Fentanyl is a powerful opioid that is similar to morphine but is 50 to 100 times more potent, according to the National Institute on Drug Abuse. It’s usually used to treat severe pain.
The heroin bags being passed around bear the logo of the hit HBO show, which may be bolstering its popularity on the streets.
The “Game of Thrones” heroin appears to be connected with some of the recent Vermont overdoses, in which more than one dose of naloxone was required to counter the effects, health officials said.
It was also involved in a 32-year-old man’s overdose Friday in New Hampshire, which led to the arrest of Brock Richardson, 30, the alleged supplier, the Lebanon Police Department said.
“Although all heroin should be considered potentially lethal, this particular batch led to an overdose and near death and people should be cautioned accordingly,” Police Chief Richard Mello said in a statement.
More Must-Reads From TIME
- Inside the White House Program to Share America's Secrets
- Meet the 2024 Women of the Year
- East Palestine, One Year After Train Derailment
- The Closers: 18 People Working to End the Racial Wealth Gap
- Long COVID Doesn’t Always Look Like You Think It Does
- Column: The New Antisemitism
- The 13 Best New Books to Read in March
- Want Weekly Recs on What to Watch, Read, and More? Sign Up for Worth Your Time
Contact us at firstname.lastname@example.org